Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

A Banach space solution of an abstract Cauchy problem which has Robin boundary data


Author: Dennis W. Quinn
Journal: Quart. Appl. Math. 49 (1991), 179-200
MSC: Primary 92C05; Secondary 65J15, 76Z05, 93C20
DOI: https://doi.org/10.1090/qam/1096240
MathSciNet review: MR1096240
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, a problem which involves the diffusion equation coupled by way of Robin boundary data with a nonlinear system of ordinary differential equations is considered. This problem has been proposed as a model to describe the absorption through the skin, the distribution throughout the body, and the metabolism of a substance in a mammal. The problem is set as an abstract Cauchy problem in a Banach space and is shown to have a unique solution. Finite dimensional approximations of the problem are obtained by replacing the spatial partial derivatives with finite differences. The approximate solutions are shown to converge to the exact solution of the original problem. Comparisons of numerical solutions with experimental data are presented.


References [Enhancements On Off] (What's this?)

  • [1] J. N. McDougal, G. W. Jepson, H. J. Clewell III, and M. E. Andersen, Dermal absorption of dihalomethane vapors, Toxicology and Applied Pharmacology 79, 150-158 (1985)
  • [2] J. N. McDougal, G. W. Jepson, H. J. Clewell III, M. G. MacNaughton, and M. E. Andersen, A physiological pharmacokinetic model for dermal absorption of vapors in the rat, Toxicology and Applied Pharmacology 85, 286-294 (1986)
  • [3] H. T. Banks and K. Kunisch, An approximation theory for nonlinear partial differential equations with applications to identification and control, SIAM J. Control Optim. 20 (1982), no. 6, 815–849. MR 675572, https://doi.org/10.1137/0320059
  • [4] Aldo Belleni-Morante, Applied semigroups and evolution equations, The Clarendon Press, Oxford University Press, New York, 1979. Oxford Mathematical Monographs. MR 548865
  • [5] Hector O. Fattorini, The Cauchy problem, Encyclopedia of Mathematics and its Applications, vol. 18, Addison-Wesley Publishing Co., Reading, Mass., 1983. With a foreword by Felix E. Browder. MR 692768
  • [6] Tosio Kato, Perturbation theory for linear operators, Die Grundlehren der mathematischen Wissenschaften, Band 132, Springer-Verlag New York, Inc., New York, 1966. MR 0203473
  • [7] Robert H. Martin Jr., Nonlinear operators and differential equations in Banach spaces, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1976. Pure and Applied Mathematics. MR 0492671
  • [8] A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences, vol. 44, Springer-Verlag, New York, 1983. MR 710486
  • [9] A. Pazy, A class of semi-linear equations of evolution, Israel J. Math. 20 (1975), 23–36. MR 0374996, https://doi.org/10.1007/BF02756753
  • [10] H. F. Trotter, Approximation of semi-groups of operators, Pacific J. Math. 8 (1958), 887–919. MR 0103420
  • [11] D. W. Quinn, A distributed parameter identification problem which arises in pharmacokinetics, Proceedings of the University of Arkansas Eighth Annual Lecture Series in the Mathematical Sciences, 1984

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 92C05, 65J15, 76Z05, 93C20

Retrieve articles in all journals with MSC: 92C05, 65J15, 76Z05, 93C20


Additional Information

DOI: https://doi.org/10.1090/qam/1096240
Article copyright: © Copyright 1991 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website